Page 3 of 3 FirstFirst 123
Results 21 to 26 of 26

Thread: Bactrim for UTI... side effects?

  1. #21
    Senior Member
    Join Date
    Mar 2006
    Location
    connecticut
    Posts
    8,272
    Quote Originally Posted by Foolish Old
    I used to take Bactrim with good result. At some point, I developed an allergy to that drug that produced very large hives on my arms. The first time, I had completed the drug course before the hives presented, so I did not link the hives to the drug. The next time, the hives appeared as soon as I began using the Bactrim. The hives eventually went away. There was no noticeable lasting scarring or discoloration.
    My allergy presented in exactly the same way. First time it was 10 days out, and I was done with the medication. The next time the hives appeared within a few hours of the first dose. (It was only hindsight that resolved the first incident of hives.) Obviously, like KLD recommends, I won;t take it again.
    T7-8 since Feb 2005

  2. #22
    I know that this is so old but I wanted to post this after taking Bactrim. It has many horrible side effects. Nausea, loss of appetite, heart palps and the worse one that I felt so far is EXTREME anxiety! I got off the drug after a week. It was such a horrible feeling that I can't explain. Be careful when taking this drug. Ask your doctor if there is any other alternative to taking that drug. Although meds all have side effects, this one I believe affects your CNS is some way. I'm usually a happy-go-lucky person but the anxiety felt so weird.... unexplainable.

  3. #23
    I have a friend that is post 27 years and he has taken 2 Bactrim a day for years and he never gets a uti. But it's not for everyone.
    Mary
    I want to Rock you Gypsy soul and together we will flow into the Mystic.
    Van Morrison

  4. #24
    Senior Member canuck's Avatar
    Join Date
    Mar 2003
    Location
    BC Canada
    Posts
    2,710
    Why would a person be allergic to one Sulfa based antibiotic & not another? My families GP treated me for a uti circa 1979 when my pediatrician wasn't available,the gp put me on Gantersin which caused hives but I have no problem at all with Septra/Bactrim. I understand that Gantersin is no longer in use but still I'm curious why one would cause a problem & another won't.

  5. #25
    Senior Member
    Join Date
    Aug 2001
    Location
    Montreal, Canada
    Posts
    1,266
    Quote Originally Posted by canuck View Post
    Why would a person be allergic to one Sulfa based antibiotic & not another? My families GP treated me for a uti circa 1979 when my pediatrician wasn't available,the gp put me on Gantersin which caused hives but I have no problem at all with Septra/Bactrim. I understand that Gantersin is no longer in use but still I'm curious why one would cause a problem & another won't.
    This is a very good question and the answer could be very complicated. I will keep it simple. First, an hypersensitivity reaction (allergy) to an antibiotic once in life doesn't mean it will be so for the rest of your life. We can even quite easily desensitize people with hypersensitivity to Septra/Bactrim and it is often done.

    Second, sulfa allergies are not really allergies (or rarely) to the sulfonamide portion of the antibiotic molecule but the predictors of immunologic responses are more linked to what groups are attached the N1 and N4 positions of the molecule (see figures below). This also means that even though someone is allergic to a sulfa antibiotic it is very unlikely (not impossible) that he will be allergic to a non antibiotic sulfa drug since those other drugs do not have this sulfa antibiotic like drug structure. A "pseudo cross reaction" to a non antibiotic sulfa drug is then most likely just another non related allergy since it's not uncommon for people that are hypersensitive to one drug to also be hypersensitive to other unrelated drugs of completely different families.

    Third, even with hypersensitivity to sulfonamide based antibiotics like Septra/Bactri (trimethoprim-sulfamethoxazole) or Gantrisin (sulfisoxazole or aka sulfafurazole), the immunologic reaction is not with the parent drug but with their metabolites (products of the metabolism or modification of the drug after chemical transformation for elimination from the body). Since metabolism of sulfamethoxazole and sulfafurazole are different they undergo varying degrees of acetylation, hydroxylation, and glucuronidation, and yield different reactive metabolites, it's not surprising that hypersensitivity to one molecule does not mean hypersensitivity to the other.

    I hope this helps.
    Pharmacist, C4-5 injury but functional C6 (no triceps/flexors)

  6. #26
    Quote Originally Posted by maryonwheels46 View Post
    I have a friend that is post 27 years and he has taken 2 Bactrim a day for years and he never gets a uti. But it's not for everyone.
    Mary
    I'm also taking bactrim for months and at the moment no side effects

Similar Threads

  1. 4 AP
    By bwolfbau in forum Cure
    Replies: 33
    Last Post: 07-01-2014, 09:01 PM
  2. 4AP Information Needed
    By lu2b in forum Cure
    Replies: 10
    Last Post: 08-28-2011, 02:30 PM
  3. 4 AP
    By sci-co-pilot in forum Cure
    Replies: 3
    Last Post: 03-02-2003, 04:28 PM
  4. Computational Methods Used to Predict Drug Side Effects
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 11-06-2002, 07:55 PM
  5. Replies: 0
    Last Post: 02-07-2002, 11:00 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •